NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 9, 11:48 AM CST, 7 minutes earlier.
Area forecast discussion, Mar 9, 11:48 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1148 AM CST Sat Mar 9 2019
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 936 AM CST Sat Mar 9 2019
Not much change was warranted for the public forecast update this
morning, aside from making minor tweaks to temp/dewpoint grids to
follow more in line with observational trends. Given current values
along/W of a Fayetteville to Huntsville to Cullman line, have opted
to increase daytime highs a few degrees. This makes highs in the
lower 70s in NW AL, around 70 degrees here in Huntsville, and highs
only topping out in the middle/upper 60s in far NE AL.
This will obviously increase our severe threat a tad compared to
earlier thinking given the enhanced instability that's unfolding.
Clearing is noted on the current vis satellite imagery upstream of
the area over portions of Wrn/Central MS, which combined with the
warmer temps/higher dewpoints is not a good sign this morning for
what's to come this afternoon. The warm front that was holding
steady in the Nrn periphery of our area has since lifted completely N
of the region, wholly encompassing our area within the warm sector,
adding to the uneasiness.
For now, am not changing any other wx elements with the update this
morning, and will retain the previous Near Term Discussion from the
midnight shift below...
An upper level trough, currently elongated on the eastern side of the
Rockies, will move through the Plains today, becoming negatively
tilted as it pivots into the Mississippi Valley late this morning.
The associated surface low will track from the Panhandles,
northeastward into the Upper Mississippi Valley by early this
afternoon, trailing a cold front to its south. This system will cross
the Mississippi Valley during the late afternoon/early evening hours,
with showers and thunderstorms moving along and ahead of the front.
The general consensus among various forecast models is a fair
agreement regarding the overall synoptic set up and timing of the
precip and subsequent front moving through the TN Valley. However
there are still some fairly big disagreements regarding some of the
mesoscale details which will play an important role on the strength
of thunderstorms and relative threats (more on that in a minute).
Based on the latest consensus, and the decent run-to-run consistency,
feel fairly confident that the bulk of the rainfall will move
through during the very late afternoon hours and continue through the
early morning hours. The upper level trough will weaken a bit as it
moves through the Great Lakes, causing the cold front to slow down a
bit as the forcing along its southern flank weakens. This will keep
some scattered to numerous showers in the forecast through early
Sunday morning, with the bulk of the rain ending before sunrise.
Digging more into the details regarding the threat for severe
thunderstorms, things are looking a little more favorable with the
lastest suite of models, compared to yesterday's runs. One of the
biggest questions yesterday (how far north would the lower 60
dewpoints reach) seems to have been answered. Strong southerly flow
has filtered in moisture a little sooner than previously thought and
at least our western counties should be able to realize dewpoints
rising into the lower 60s. Confidence is high on this point given the
lower 60 dewpoints are right on our door step. The other negating
factor on yesterday's runs was slight upper height rises late this
afternoon and tonight, keeping an inversion over the area. Looking
through forecast soundings, this cap is no long existent in any of
the models. The other factor that leads to a slightly higher
confidence is the agreement, at least among CAMs, that precip in the
morning and early afternoon will be scattered at best. So all of that
is to say that we will have a better shot at realizing enough
instability to warrant organized thunderstorms to maintain themselves
as they cross into the area.
Forecast soundings show a very favorable set up for severe thunderstorms
over our western counties, but the convective temperatures are
generally between 72 and 75 degrees. It's still uncertain that we
will be able to warm up that much during the day, given the potential
for extensive cloud cover. Strengthening southerly flow at the
surface will combine with some stronger flow from the southwest aloft
may help us reach those convective temps. But there isn't a lot of
confidence on that. Despite the shortwave moving well north of the
area, the low level jet will strengthen quite a bit just north of the
area, with winds between 55 and 60 kts at 850 mb over the TN Valley.
This will lend upwards of 30 to 35 kts of low level shear, along
with deep layer shear around 60 kts. Based on that and the higher
likelihood of destabilization, the threat for at least scattered
strong to severe storms seems warranted. Storms may begin as discrete
cells to our west and then congeal into a linear system as it
crosses through the area. It should be noted that as the storms move
eastward, they will intersect a more stable airmass, so the threat
for severe storms drops markedly across our 3 eastern-most counties.
Can't completely rule out an isolated storm during the mid to late
evening hours, but confidence is lower on the severe threat across
our east.
Heavy rain will be possible in the stronger storms, especially as
the low level jet moves eastward and provides more enhanced lift.
But, due to the quick movement of the system, additional rainfall
amounts will generally be between 1 and 1.5 inches. This will cause
some minor rises on area rivers/streams and there will be a potential
for some minor flooding in low lying and poor drainage areas if
heavy rainfall sets up. But the overall threat for flash flooding
will not be widespread.
.SHORT TERM...(Sunday through Monday night)
Issued at 240 AM CST Sat Mar 9 2019
Drier air will filter in behind a cold front on Sunday, with skies
clearing through the day. Despite northerly flow, CAA will be very
weak and temperatures will be able to warm into the mid to upper 60s
on Sunday. The center of the surface high will move overhead Sunday
night, with decent radiational cooling allowing temperatures to fall
into the lower to mid 40s. Flow aloft will remain nearly zonal, with
clouds increasing early Sunday morning in response to some moisture
filtering in the mid levels. The combination of cloud cover and
northerly flow will keep temps a bit more on the mild side on Monday,
with highs in the upper 50s to lower 60s. Lows Monday night will fall
into the lower to mid 40s once again.
.LONG TERM...(Tuesday through Friday)
Issued at 240 AM CST Sat Mar 9 2019
The surface high translates east from Great Lakes into Mid Atlantic
on Tuesday into Wednesday. Winds veer to easterly and then southerly
by Wednesday, which will place the area in a warm air advection
regime. An upper level ridge over the Gulf will amplify northward
over the Southeast ahead of a building trough over the Western US.
500 mb heights will approach the 90th percentile for this time of
year, per the SPC Sounding Climatology Page. However, thickening
cloud cover from building moisture will limit the warming potential
next week. Highs will remain in the low to mid 60s on Tuesday, then
the upper 60s to low 70s on Wednesday. Persistent cloud cover will
also help keep low temperatures on the warm side, dipping down only
to the low 50s by Wednesday morning and then near 60 near sunrise
Thursday.
Ridging over the region is pushed eastward Thursday by a deepening
upper level shortwave from the Pacific as it rotates around the
longwave trough. As the shortwave lifts through the Central Plains
Wednesday night into Thursday, it becomes negatively tilted. At the
same time, a low-level jet of 60-70 kts will traverse the Mid South,
providing a lifting mechanism to fuel thunderstorm activity. A
deepening surface trough will lift from the Southern Plains into the
Midwest Wednesday and Thursday. This low will push a warm front
through the Mid South late Wednesday, which will coincide with the
aforementioned low-level jet. Therefore, thunderstorms are in the
forecast, and will need to be monitored for a potential for strong to
severe storms. Moderate mid-level instability will be in place, which
may become surface-based at times. There will likely be changes in
the next five days, so stay up to date with the latest forecast as
this situation continues to develop. PWATs increase to 1.5"-1.7",
which will also contribute a heavy rainfall threat. For now, rain
totals appear to be 2" to 4" across the area for late next week,
which may create a flash flood threat and enhance any ongoing river
flooding.
A strong cold front pushes through the region late next week, putting
an end to any ongoing storms. Canadian high pressure slides down into
the area, bringing another round of below-average temperatures to
close out next week and into next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1136 AM CST Sat Mar 9 2019
Waves of showers and storms will linger in the vicinity of both
terminals through early this afternoon (MVFR), when a more
substantial line of strong/severe storms moves across both KMSL/KHSV.
Low-end IFR conds are expected within these storms as they affect the
terminals between 09/23Z - 10/03Z this evening, with winds ahead of
the front gusting up to 30kts at times (outside any tstorm activity).
Within the tstorm activity itself, wind gusts may approach 40-50kts.
Conds will rapidly improve in the wake of the line of storms this
evening, with winds turning more W/NWrly in the 5-10kt range. Skies
will slowly clear from W to E by midday tomorrow, with MVFR conds
returning by sunrise, and VFR conds shortly thereafter. VFR conds
will be expected for much of the day Sunday, with a SCT deck between
3000-5000ft likely.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...12
SHORT TERM...73
LONG TERM...30
AVIATION...12
For more information please visit our website
at weather.gov/huntsville.
Special weather statement, Mar 9, 11:19 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1119 AM CST SAT MAR 9 2019
ALZ001-004-005-091745-
Lawrence AL-Lauderdale AL-Limestone AL-
1119 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...CENTRAL
LIMESTONE AND LAWRENCE COUNTIES UNTIL 1145 AM CST...
At 1118 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Town Creek, or 10 miles northwest of Moulton, moving
northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Decatur, Athens, Moulton, Rogersville, Town Creek, Courtland, Tanner,
North Courtland, Hillsboro and Anderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3496 8732 3468 8688 3462 8699 3468 8710
3456 8711 3440 8742 3450 8753 3457 8753
3458 8751 3460 8751 3465 8748 3465 8745
3470 8745 3471 8742 3474 8743 3477 8742
3478 8743
TIME...MOT...LOC 1718Z 224DEG 47KT 3455 8745
AMP